Gastrointestinal symptoms are a common occurrence in many people. Symptoms may range from simple heartburn and acid indigestion to a more complicated condition called
gastroesophageal reflux disease (GERD)
. GERD is characterized by an improper closure of the sphincter muscle that separates the esophagus from the stomach. When that sphincter does not completely seal shut, stomach contents are allowed to wash back up into the esophagus, causing the unpleasant sensation known as heartburn. It is estimated that 20% to 40% of the general population has had at least one episode of GERD or dyspepsia, and that 5% consult a doctor for help with these symptoms.
Fortunately for many patients, effective treatment is available. There are two commonly prescribed classes of agents that suppress the acid production in the stomach, making reflux less likely. The two classes are called H2-receptor antagonists (such as Tagamet® and Zantac®) and Proton Pump Inhibitors (PPIs, such as Prilosec® and Nexium®). These agents are so effective that, for many cases, it has become standard practice to prescribe them before any evaluation is done to determine the cause of the symptoms. Consequently, gastric acid-suppressive drugs are among the most frequently prescribed drugs today.
Unfortunately, these agents are not without risk. The gastric acid in the stomach provides a defense mechanism for the body by killing potentially harmful bacteria. Treatment with gastric acid-suppressive agents may interfere with the elimination of these bacteria, which may increase the risk of an infection. To date, this theory has not been tested. But a new study published in the October 27, 2004 issue of the
Journal of the American Medical Association
finds that patients taking acid-suppressing drugs are at an increased risk of developing
About the Study
This study examined 364,863 patients who were known to have used acid-suppressive drugs for at least one year. These patients were identified through a general hospital database of medical records. All of the patients were required to have at least one year of data. The rates of pneumonia development were determined for these patients and compared to the rates of pneumonia development for patients not taking these agents.
To avoid any bias, the authors conducted an additional sub-study that matched patients taking gastric acid-suppressing drugs who had developed pneumonia with patients who had not developed pneumonia.
Of the patients identified through the database, 5,551 developed pneumonia during the follow-up period. Current use of acid-suppressing drugs was associated with a small increase in the risk of pneumonia.
The study also evaluated the two classes of drugs separately and found that while both resulted in an increased risk, the increase was more pronounced for patients taking PPIs. The relative risk for each class translates to approximately one case of pneumonia per 226 patients treated with PPIs and one case per 508 patients treated with H2-receptor antagonists.
Additionally, a dose-response relationship was seen with PPIs, meaning that as use of PPIs increased, so did the risk of pneumonia
How Does This Affect You?
The number of patients that present to their doctor with gastrointestinal symptoms is increasing each year. And the indications for gastric-acid suppressing drugs are becoming broader. Some PPIs are now recommended to treat disorders other than GERD, such as stomach problems induced by anti-inflammatory medications like aspirin and ibuprofen. These factors coupled with the aging population means that more and more of these medications are being prescribed. The idea that these agents may pose a risk is not a new one, but studies previous to this trial have only suggested a link between the development of pneumonia and gastric-suppressive agents. The conclusions of this trial should not go unnoticed. While the risk demonstrated is small, pneumonia is a serious and potentially life-threatening condition, particularly in the elderly.
The current standard of care results in many patients being prescribed gastric-acid suppressive agents as the initial—and sometimes only—investigation into their gastrointestinal symptoms. For many patients, these agents are prescribed for years with little concern for their long-term adverse effects.
Unfortunately, no drug is without risks and even agents that seem relatively harmless, such as PPIs, carry the possibility of being dangerous when used inappropriately. It is important to continually check with your doctor about your current drug regimen to see whether the benefits of your medications continue to outweigh their risks.
Please be aware that this information is provided to supplement the care
provided by your physician. It is neither intended nor implied to be a
substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER
IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the
advice of your physician or other qualified health provider prior to
starting any new treatment or with any questions you may have regarding a